Ask a doctor

What Are the Possible Reasons Why I Blacked out and then Became Very Nauseated After Juvederm in the Lips?

I had a reaction to Juvederm lip injections. I felt funny, blacked out, then was nauseated, vomited, and felt ill for about 6 hours. The doctor had finished the lips, said she had some left and could put it in the smile lines. I said I am starting to feel funny, blacked out and was ill when I came around and vomited. She said it was nerves and fear of needles. Could I be allergic to the Lidocaine in Juvederm?

Doctor Answers (8)

Juvederm Injections

+1
You do not describe typical allergic signs or symptoms such as a skin reaction, breaathing difficulties or hives, so it does not appear to be an allergic reaction based on your description. It seems like you may have experienced a vasovagal episode. The lips are typically one of the most sensitive areas to inject and this could have activated your vasovagal symptoms. If you do have any concerns regarding allergic reactions to fillers, an evaluation with an allergist in your area would be recommended


Tampa Oculoplastic Surgeon
5.0 out of 5 stars 4 reviews

Blacking Out After Juvederm Injections

+1

    All of the symptoms and the relation of it to the injection of Juvederm speak to a vasovagal response, which some people have in response to needles or blood or any number of stimuli.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Juvederm Lip Injections

+1

The lips are one of the most sensitive areas to get injections. Lets face it, it can be very uncomfortable, especially if you did not use any topical anesthetics or blocks. First question is if you have ever hyaluronic fillers before and if you ever had lidocaine before? If so, most likely not a reaction to either components. The more common thing that we see in the office is unfortunately that feeling of queasiness due to pain or anxiety. It is very commmon. Don't worry. Next time, ask for numbing cream or anesthetic blocks if you didn't have at this encounter and put ice packs on your lips prior to the injections. It does help! 

Stacy Chimento, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 1 review

You might also like...

Nausea and light headed with injection of Juvederm filler

+1

I don't think this was an allergic response.  Many people have what is called a vasovagal response to medical injections.  This is a response of the autonomic nervous system that is triggered by the stimulus of the injection and amplified somewhat by anxiety.  The likelihood of such a reaction is diminished if you are well-rested,  well-hydrated and have recently eaten a meal.  Make sure you have had a good nights sleep, a good breakfast, and are having a calm day the next time you undergo injection or any other procedure such as donating blood.

John Q. Cook, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 8 reviews

Blacking out and being nauseated from Juvederm

+1

Nothing you are describing is an allergic reaction to Lidocaine or Juvederm. You simply and basically had an anxiety attack about doing the filler itself and all of this compounded into you blacking out, vomiting, and being nauseated. I hope you are feeling better and liking your results, and if so, hopefully this will help you remain more calm should you decide to do Juvederm in the future.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

What Are the Possible Reasons Why I Blacked out and then Became Very Nauseated After Juvederm in the Lips?

+1

 This sounds like a classic case of a "vaso-vagal" response.  This happens when some patients get shots, their blood drawn or undergo minor treatments/procedures like injections with fillers.  Once the patient starts to feel nauseated, the procedure should be terminated or risk having a full blown vaso-vegal response with loss of conciousness and a drop in blood pressure.  You should discuss this with your family doctor who may be able to suggest ways to avoid this response. At the end of the day, you may not be a candidate for fillers while you are awake.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Why would I have "Blacked out" after Juvederm injections in the lips?

+1

Pain, anxiety, fear, Low blood sugar, vasovagal response. All these could contribute to a person fainting during or after an injection procedure.  As far as a "true allergy" to lidocaine, that is less likely.  People can have a sympathetic reaction to the lidocaine or their own adrenaline and this can contribute to the fainting reaction you had. Nausea and vomiting is a common side effect and often accompanies fainting.  Why do some people faint when they have blood drawn?  Usually for the same reasons listed above.  But the good news is that it doesn't mean you will experience that every time.  Steps can be taken the next time to lower the risk!  Hope you were happy with your results otherwise!

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 138 reviews

Reaction after Juvederm treatment to lips

+1

Your description of blacking out and being nauseated with vomiting is classic for what is called a vasovagal response.  This can sometimes be the body's response to a painful situation.  Your reaction does not sound like an allergy to anything in the Juvederm.  There are some people that are more prone to having that type of response than others, but it does not necessarily mean that you would have the same reaction if you were treated again.  If you are treated again in the future by another doctor, I would definitely mention that you have had that type of reaction in the past.

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.